The use of a proton-pump inhibitor (PPI) medication after Helicobacter pylori eradication appears to more than doubles the risk for developing gastric cancer, according to a recent study published in the medical journal Gut.1
About Proton pump inhibitors.
This group of drugs, which includes Nexium® (esomeprazole), Prevacid® (lansoprazole), Prilosec® (omeprazole), and others reduces stomach acidity by blocking its production. To do so, proton pump inhibitors inhibit the proton pump, a system in the stomach. Proton pump inhibitors are available by prescription, and Prilosec is also available in over-the-counter strength. They are used in the management of gastroesophageal reflux disease (GERD), heartburn and the gastric ulcers.
H pylori eradication has been shown to reduce the risk for gastric cancer but many patients develop gastric cancer even after eradication of H pylori. PPI medications commonly used in the management of stomach ulcers are very effective but associated with worsening gastric atrophy, particularly in H pylori–infected patients.
Using a territory-wide health database in Hong Kong, Dr Leung and colleagues evaluated the risk for gastric cancer in PPI users and histamine-2 receptor antagonist (H2RA) users among 63,397 adults successfully treated with a 7-day course of triple therapy to eradicate H pylori between 2003 and 2012.
During a median follow-up of 7.6 years, people developed gastric cancer after H pylori eradication therapy. People taking PPIs at least weekly had a greater than twofold increased risk for gastric cancer development. Moreover the gastric cancer risk increased with both more frequent and longer duration of PPI use.
The study authors believe that this is the first study to demonstrate that long-term PPIs use, even after H. pylori eradication therapy, is still associated with an increased risk of gastric cancer. This is likely related to the profound acid suppression of PPIs that worsens atrophic gastritis, particularly in those patients with established gastric atrophy as a result of chronic H. pylori-induced inflammation.
This was however an observational study, which can’t prove cause and effect. In addition these results also conflict with a recently published, US Food and Drug Administration–mandated follow-up study conducted with pantoprazole which did not show an increased risk for gastric cancer with prolonged PPI exposure.2
For now patients should discuss the risks of prolonged PPI use with their treating physician and generally try to avoid unnecessary exposure until additional research can clarify the risk of developing gastric cancer following treatment with a PPI.
Copyright © 2018 CancerConnect. All Rights Reserved.